Imaged parent items

Tysabri Label Changed To Reflect Potential Liver Damage

Feb 01, 2008

Tysabri Label Changed To Reflect Potential Liver Damage

A letter went out to prescribers of Tysabri® (natalizumab, Biogen Idec and Elan Pharmaceuticals) from Biogen Idec and Elan Pharmaceuticals warning of an FDA-mandated label change that includes a new warning about the possibility of significant liver injury in people being treated with the drug. According to the new label, s igns of liver injury, including markedly elevated serum hepatic enzymes and elevated total bilirubin, occurred as early as six days after the first dose, and have also been reported after multiple doses. According to the label, Tysabri should be discontinued in patients with jaundice or other evidence, such as laboratory evidence, of significant liver injury.

The revised Tysabri Patient Medication Guide incorporates information about the potential for liver injury, and suggests that individuals using Tysabri should call their physician immediately if they develop any symptoms of liver injury. Symptoms to look for include: yellowing of the skin and eyes (jaundice) unusual darkening of the urine, nausea, feeling tired or weak, and vomiting. Blood tests can be done to check for liver damage.

Tysabri is a laboratory-produced monoclonal antibody that is approved for patients with relapsing forms of MS to delay the accumulation of physical disability and reduce the frequency of clinical exacerbations. It is designed to hamper movement of potentially damaging immune cells from the bloodstream, across the “blood-brain barrier” into the brain and spinal cord. The labeling for this treatment was recently expanded to include Crohn's disease.